What are the risks of having to be on long term GERD medicines due to chronic condition? Can anything be done to minimize risks?

Well tolerated meds. In general, proton pump inhibitors are well tolerated. Occasionally, they may result in headache or altered stool pattern. Rarely, they may contribute to hypomagnesemia (low magnesium blood levels) & increase risk of clostridium difficile infection. Significantly, particularly in postmenopausal women, they can increase risk of hip fractures. Checking a bone density scan can help define this risk.
Many risks. Long term proton pump inhibitors are associated with increased risks in microbial imbalance, nutritional deficits, osteoporosis and depression/anxiety/dementia. They are difficult to stop due to a rebound hyperacidity. Depending on your chronic condiditon there may be better ways to treat it. Diminish risks by taking probiotics, vitamin d3, magnesium, and strontium.